Nevada, 2008

High Wind in Nevada, January 28, 2008

January 28, 2008 · NWS VEF · 5 events in 2 counties and zones

A series of Pacific storms brought heavy snow to the eastern Sierra slopes, and strong winds to portions of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of Pacific storms brought heavy snow to the eastern Sierra slopes, and strong winds to portions of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 28, 1:10 AM PST, 50 minutes earlier.

Area forecast discussion, Jan 28, 1:10 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
110 AM PST MON JAN 28 2008

.SYNOPSIS...A STRONG STORM OFF THE CENTRAL CALIFORNIA COAST WILL
MOVE INLAND THE REST OF TONIGHT AS ANOTHER STORM RAPIDLY DROPS
SOUTH ALONG THE WEST COAST. THESE TWO STORMS WILL ALLOW FOR
SCATTERED SHOWERS TO CONTINUE OVER MUCH OF THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT THROUGH TODAY. LOCALLY GUSTY WINDS WILL
ALSO BE SEEN AS THESE SYSTEMS MOVE ACROSS THE AREA. A BRIEF DRYING
TREND WILL BE SEEN TUESDAY BEFORE ANOTHER STORM MOVES OVER THE
AREA ON WEDNESDAY.
&&

.UPDATE...A FORECAST UPDATE WAS SENT TO BRING HEADLINES CURRENT
WITH THE LATEST WATCHES...WARNINGS AND ADVISORIES.
&&

.PREV DISCUSSION.../ISSUED 315 PM PST SUN JAN 27 2008/

.SHORT TERM...A VERY COMPLEX PATTERN TO REMAIN OVER THE CWA THROUGH
THE NEXT 24 TO 36 HOURS WITH RESULT BEING FAIRLY LOW CONFIDENCE IN
THE OVERALL FORECAST. PLUME OF SUBTROPICAL MOISTURE VERY SLOW TO
SHIFT EAST WITH RAIN SLOWLY TAPERING OFF ACROSS MOHAVE COUNTY. DRY
SLOT THEN OVER MUCH OF THE CWA CURRENTLY...SLOWLY FILLING FROM THE
WEST AS UPPER TROUGH OFF THE CENTRAL CALIFORNIA COAST EJECTS TO THE
NORTHEAST AS NEXT SHORT WAVE DROPS SOUTH. MAIN EFFECT FROM THE LOW
EJECTING THIS EVENING WILL BE HEAVY SNOW OVER THE SOUTHERN SIERRA
THROUGH THE EARLY EVENING...BUT COOL POOL ALOFT/DECREASE STABILITY
CWA WIDE TO ALLOW FOR MENTION OF THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS. AT THE SAME TIME SURFACE GRADIENTS/SOUTHWEST FLOW
ALOFT TO PRODUCE LOCAL WINDY CONDITIONS AND HAVE ISSUED A WIND
ADVISORY FOR THOSE AREAS. SOUTHWEST FLOW ALOFT OVERNIGHT WITH
TRAILING FEATURE OF THE UPPER LOW TO ALSO KEEP SHOWERS GOING...WITH
OROGRAPHIC FAVORED AREAS BEING HIT THE HARDEST WITH POPS OVERNIGHT.
HOWEVER IT APPEARS THAT ONLY WINTER STORM CRITERIA THAT WILL BE MET
IS THE SOUTHERN SIERRA...THUS HAVE DOWNGRADED THE REMAINING AREAS TO
A SNOW ADVISORY FOR TONIGHT. AS LOW EJECTS AND NEXT SHORTWAVE DROPS
SOUTH...NMM 4KM SHOWING BOTH THE SOUTHERN SIERRA/LEE SIDE OF THE
SPRING MOUNTAINS TO HAVE THE POSSIBILITY OF DOWNSLOPE WINDS FROM
ABOUT 09Z-23Z MONDAY. DUE TO DOWNSLOPE NATURE HAVE MODIFIED THE
TIMING OF THE THE HIGH WIND WATCH FOR THESE AREAS BUT WILL LEAVE IN
PLACE. WITH THE SECONDARY SYSTEM SHIFTING OVER THE AREA...
INSTABILITY SHOWERS TO CONTINUE THROUGH MUCH OF MONDAY BEFORE DRYING
MONDAY NIGHT INTO TUESDAY UNDER NORTHWEST FLOW ALOFT. NEXT SHORTWAVE
HOWEVER TO THEN DROPS SOUTH OVER THE WESTERN STATES AND BRING A
CHANCE OF SHOWERS ONCE AGAIN TO THE CENTRAL NEVADA MOUNTAINS TUESDAY
NIGHT. ADDITIONAL CONCERN TONIGHT ARE THE WINDS. IF THE WINDS
DROP OFF LOW LEVEL MOISTURE IS READILY AVAILABLE FOR THE POSSIBILITY
OF WIDESPREAD FOG OVERNIGHT. THIS IS NOT ADDRESSED IN FORECAST AS
BASIS IS ENOUGH MIXING TO KEEP STAGNANT SURFACE CONDITIONS FROM
FORMING...AND LATER SHIFTS WILL NEED TO MONITOR CLOSELY. WITH THE
CONTINUED UNSETTLED PATTERN THROUGH THE FIRST OF THE WEEK...WILL
CONTINUE TO KEEP DAYTIME TEMPS BELOW NORMAL.

.LONG TERM...DUE TO ONGOING WEATHER...ONLY A CURSORY LOOK AT THE
EXTENDED GRIDS TODAY. OVERALL...LITTLE CHANGE IS FORECAST TO THE
LARGE SCALE WEATHER PATTERN WITH STRONG HIGH PRESSURE ANCHORED OFF
THE WEST COAST AND SYSTEMS SLIDING DOWN THE FRONT SIDE OF THE RIDGE
INTO THE GREAT BASIN. THE FIRST SYSTEM PASSES THROUGH THE AREA
WEDNESDAY BRINGING A CHANCE OF RAIN/SNOW TO THE AREA AND GUSTY
WINDS. WEAK RIDGING EARLY THURSDAY BEFORE THE NEXT SYSTEM PASSES
NORTH OF THE AREA LATER THURSDAY INTO FRIDAY. WIND SHOULD BE THE
ONLY CONCERN WITH THIS ONE AS PRECIP FORECAST TO STAY NORTH. ANOTHER
POTENTIAL SYSTEM LATE NEXT WEEKEND BRINGS ANOTHER CHANCE OF SHOWERS
AND GUSTY WINDS. THIS PATTERN POINTS TO COOL CONDITIONS WITH BELOW
NORMAL TEMPERATURES INTO AT LEAST NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...LOWER CEILINGS HAVE ERODED AHEAD OF
INCOMING TROUGH AND SCATTERED 3000-5000 FT CLOUDS EXPECTED OVER THE
NEXT COUPLE OF HOURS. CLOUDS WITH CEILINGS FROM 4-6KFT RAPIDLY
INCREASING TO THE WEST AND WILL INCREASE CLOUD COVER ONCE AGAIN BY
LATE THIS AFTERNOON. RAIN SHOWERS ARE POSSIBLE OVERNIGHT WITH A
SLIGHT RISK FOR THUNDERSTORMS WITHIN THE LAS VEGAS VALLEY. WINDS ARE
ALSO EXPECTED TO INCREASE LATE AFTERNOON BECOMING SOUTH 10 TO 15 KTS.
MUCH STRONGER WINDS DEVELOP OVERNIGHT BECOMING SOUTHWEST 20-25 KNOTS
WITH GUSTS TO 40 KNOTS. STRONG WINDS EXPECTED FOR MUCH OF THE DAY
MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLOUDS WITH CEILING GENERALLY RANGING FROM 3-6KFT OVER
THE AREA THROUGH THE REST OF THE AFTERNOON AND OVERNIGHT OBSCURING
MTN TOPS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
TONIGHT WITH STRONG WINDS DEVELOPING. WIDESPREAD SOUTH TO SOUTHWEST
WINDS IN EXCESS OF 20 KTS EXPECTED WITH GUSTS OVER 40 KTS.
MECHANICAL TURBULENCE AND MOUNTAIN WAVE ACTIVITY WILL ACCOMPANY THE
STRONG WINDS. CONDITIONS ARE EXPECTED TO IMPROVE FROM WEST TO EAST
LATE MONDAY.
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON FOR NVZ017>020.
     SNOW ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR NVZ014-015-
     018-019.
     WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR NVZ014-015.
AZ...NONE.
CA...HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON FOR CAZ519>521.
     WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
     CAZ519-521-522.
     WIND ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR CAZ523-524.
     HIGH WIND WATCH FROM 4 AM PST EARLY THIS MORNING THROUGH THIS
     AFTERNOON FOR CAZ522>524.
&&

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 27, 5:46 AM PST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PST SUN JAN 27 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-280800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PST SUN JAN 27 2008 /646 AM MST SUN JAN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR PACIFIC STORM WILL AFFECT THE ENTIRE AREA TODAY WITH
VALLEY RAIN AND MOUNTAIN SNOW. WINTER STORM WARNINGS ARE IN EFFECT
TODAY FOR MANY OF THE HIGHER ELEVATION AREAS...AND FLASH FLOOD
WATCHES ARE IN EFFECT FOR PORTIONS OF THE DESERTS. PLEASE REFER TO
PRODUCTS RNOWSWVEF AND RNOFFAVEF FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WATCHES ARE IN EFFECT FOR MUCH OF SOUTHEAST CALIFORNIA
AND PORTIONS OF SOUTHERN NEVADA BEGINNING EARLY MONDAY MORNING AND
CONTINUING THROUGH MONDAY EVENING. PLEASE REFER TO PRODUCT
RNONPWVEF FOR MORE DETAILS. AS THE MAIN STORM MOVES AWAY
MONDAY...SNOW SHOWERS WILL PERSIST...ESPECIALLY IN THE MOUNTAIN
AREAS. STRONG WINDS WILL ALSO RESULT IN BLOWING AND DRIFTING SNOW.
AFTER A LULL TUESDAY...ANOTHER STORM WILL AFFECT THE AREA ON
WEDNESDAY...BUT IT IS EXPECTED TO BE MUCH WEAKER THAN THE CURRENT
STORM. YET ANOTHER STORM MAY ARRIVE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jan 27, 10:55 PM PST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 PM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     NON-TSTM WND GST RED ROCK CANYON         36.14N 115.45W
01/27/2008  M65 MPH          CLARK              NV   MESONET

            RED ROCK RAWS

&&

JJACQUES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
January 28, 2:00 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile W of Mercury.

High Wind, Spring Mountains

When
January 28, 4:16 AM PST
Where
Spring Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile SE of the town of Mount Charleston.

High Wind, Spring Mountains

When
January 28, 4:30 AM PST
Where
Spring Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

High Wind, Western Clark/Southern Nye

When
January 28, 10:30 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust blew a roof off a house 8 miles S of Pahrump.

High Wind, Spring Mountains

When
January 28, 1:16 PM PST
Where
Spring Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 5 miles SW of Spring Mountain Ranch.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77044, 77045, 77046, 77047, 77048.